Iowa, 2007

Flash Flooding and Hail in Iowa, August 23 to 24, 2007

August 23 to 24, 2007 · NWS DMX · 35 events in 11 counties and zones

A cold frontal boundary, which actually is the same boundary as had been over the state for the past several days, began to move southeast across the state during the late afternoon of the 23rd. Thunderstorms had moved across the area in the morning and left an outflow boundary that extended from southwest into east central Iowa, a ways ahead of the cold frontal boundary itself.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.5 million
Crop damage
$1.1 million
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold frontal boundary, which actually is the same boundary as had been over the state for the past several days, began to move southeast across the state during the late afternoon of the 23rd. Thunderstorms had moved across the area in the morning and left an outflow boundary that extended from southwest into east central Iowa, a ways ahead of the cold frontal boundary itself. The airmass to the south of boundary became very unstable as highs reached the upper 80s to low 90s with dew point temperatures around 80. CAPE reached around 3000 J/kg by the late afternoon with lifted indices in the -7 to -9 C. range. The environment was weakly sheared with 20 to 30 kts of shear. The airmass remained quite warm with the freezing level around 14,300 feet. The CAPE in the -10 to -30 C. layer of the atmosphere was in the 400 to 600 J/kg range, however the warm atmosphere limited hail size in most of the storms. Downdraft CAPE just south of the developing area was in the 1000 to 1200 J/kg range. The LCL was lower than the past several days, and was in the 750 to 1000 meter range. Thunderstorms fired up over southern Iowa during the late afternoon and pushed northeast across the southeast half of the state. Storms produced high winds in the Leon area in Decatur County on the south side of the line. A supercell moved through Marion and Mahaska Counties and produced penny size hail and high winds of up to 70 MPH. Rainfall of 2 inches in less than an hour caused some flash flooding in the Oskaloosa area of Mahaska County. As the storms moved east, winds of 60 MPH moved into the Ottumwa area of Wapello County. Additional thunderstorms moved into southwest Iowa, dropping 1 to 2 inch per hour rainfall in Union and Ringgold Counties. The event continued to unfold into a flash flood event. Afton in Union County was one of the higher precipitation totals with 4.7 inches falling in just a couple hours time. Many areas across southern Iowa received 2 to 5 inches of rain in just a few hours. Flash flooding was widespread across the southern 2 to 3 tiers of Iowa Counties with reports of 2 to 4 feet of water over roads. As the night progressed, the situation became progressively worse. The heaviest rain, with a band of 6 to 12 inches of rain, fell across Wayne, Appanoose, and Davis Counties. The greatest total received was from Rathbun, where 12.34 inches of rain fell in a little over 12 hours, much of it in about 9 hours. Other high totals include 8.96 inches at Centerville, 8.17 inches at Bloomfield, 8.02 inches at Promise City, and 6.85 inches at Allerton. Many locations had in excess of 5 inches. The heavy rainfall was statistically a 500 year event. An additional 6 counties were declared state flooding disaster areas. They were Van Buren, just east of the CWA, Appanoose, Wapello, Davis, Wayne, and Mahaska. Flooding was very widespread across southern Iowa with many roads washed out. School was canceled for several counties due to the flooding as well. Evacuations took place in Centerville, where 5 families were forced from their home, and in Mystic where 16 families were evacuated. Both of these locations were in Appanoose County. Flood waters inundated the water treatment plants at both Ottumwa and Mystic, leaving thousands of people without potable water. County officials in several southern Iowa counties recommended no travel anywhere in the county. Two people were stranded in Wayne County near Corydon and needed to be rescued. As the storms were moving through central Iowa, lightning struck a condominium in West Des Moines. It started a fire, which was brought under control within an hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 23, 2:16 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 23, 2:16 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
316 PM CDT THU AUG 23 2007

..UPDATED FOR TAFS...

.DISCUSSION...
AREA OF LOW PRESSURE CURRENTLY LOCATED OVER SOUTHEAST NEBRASKA WITH
A FRONTAL BOUNDARY SITUATED THROUGH SOUTHERN IA. THE BOUNDARY WILL
SAG VERY SLOWLY SOUTH TONIGHT AND INTO THE DAY ON FRIDAY AND AREAS
ALONG AND JUST NORTH OF THIS FEATURE WILL BE THE FOCUS FOR
THUNDERSTORMS. WILL BE ADJUSTING THE FLASH FLOOD WATCH TO THE SOUTH
FOR TONIGHT AND WILL COVER MUCH OF THE SOUTH CENTRAL AREAS THROUGH
18Z FRIDAY. ONE CONCERN IS THE DRY SLOT MOVING ACROSS NORTHERN
KANSAS AND MAY LIMIT ACTIVITY AFTER THIS AFTERNOONS AND THE EARLY
EVENING ACTIVITY IN ADVANCE OF THE SYSTEM. AT THIS TIME THOUGH
EXPECT THUNDERSTORMS TO REFIRE OVERNIGHT AS THE STRENGTHENING LOW
LEVEL JET POINTS INTO THE BOUNDARY. ACTIVITY LIKELY ONGOING ACROSS
THE SOUTH ON FRIDAY MORNING THEN EXPECT THE ACTIVITY TO GRADUALLY
DECREASE IN AREAL COVERAGE DURING THE DAY. GOOD NEWS IS LOCATIONS
HARDEST HIT OVER THE PAST WEEK WILL SEE LIMITED RAINFALL OVER THE
NEXT SEVERAL DAYS AND WILL GIVE A PERIOD FOR CONDITIONS TO IMPROVE.

SOME LINGERING ACTIVITY IS POSSIBLE BEFORE 06Z FRIDAY NIGHT ACROSS
THE SOUTHEAST BEFORE MOVING OUT OF THE AREA. A DECAYING MCS MAY
REACH PORTIONS OF NORTHWEST IOWA LATE FRIDAY NIGHT AS ENOUGH
KINEMATIC FORCING ASSOCIATED WITH AN APPROACHING SHORT WAVE AND
COUPLED JET STRUCTURE MAY PROVIDE ENOUGH FORCING TO ALLOW THE SYSTEM
TO UNDERCUT THE HIGH PRESSURE SYSTEM THAT WILL BE ENTERING THE
NORTHERN PLAINS. SATURDAY AND SUNDAY SHOULD BE PLEASANT AND LESS
HUMID WITH HIGH PRESSURE IN CONTROL. RETURN FLOW AND STRONG THETA-E
ADVECTION ARRIVE SUNDAY NIGHT AS THE HIGH PRESSURE MOVES TO THE
EAST. WARMER ON MONDAY THEN WILL MAINTAIN RETURNING CHANCES FOR
THUNDERSTORMS TUESDAY INTO WEDNESDAY AS THE REMNANTS OF HURRICANE
DEAN REMAIN ON TRACK FOR AN UPPER MIDWEST ARRIVAL. THESE SYSTEMS
TYPICALLY CAN BE HEAVY RAIN PRODUCERS THEMSELVES AND WILL BECOME THE
PRIMARY FOCUS ONCE CURRENT SITUATION FINALLY PUSHES OUT OF THE AREA.

&&

.AVIATION...24/00Z
WEAK FRONT IN STATE WITH UNSTABLE AIR PRODUCING SCATTERED
THUNDERSTORMS WITH IFR VSBY AND CEILINGS.  OUTSIDE THUNDERSTORMS
MVFR CIGS WITH FOG DEVELOPING AFTER MIDNIGHT AND CONTINUE INTO THE
MORNING.  SCATTERED SHOWERS AND THUNDERSTORMS MAINLY SOUTH ON FRIDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH 7 PM
THURSDAY.
IAZ049-050-059>062-070>075-081>086-092>097

&&

LONG TERM...DONAVON/FORSTER
SHORT TERM/AVIATION...ALBRECHT/FORSTER/9/5/0
Hazardous weather outlook, Aug 23, 2:33 PM CST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
333 PM CDT THU AUG 23 2007

IAZ049-050-059>062-070>075-081>086-092>097-242045-
MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
333 PM CDT THU AUG 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL
AND SOUTH CENTRAL IOWA THROUGH THE EVENING INTO THE OVERNIGHT
HOURS. THERE IS SEVERE THREAT OF LARGE HAIL AND DAMAGING
WINDS...ALONG WITH A POSSIBLE ISOLATED TORNADO. OTHERWISE THE MAIN
THREAT WITH THE STORMS IS HEAVY RAINFALL...POTENTIALLY LEADING TO
FLASH FLOODING CONCERNS.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA TONIGHT THROUGH
THURSDAY MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST THROUGH LATE
FRIDAY AND THEN AGAIN ON TUESDAY AND WEDNESDAY. SEVERE WEATHER IS
NOT ANTICIPATED AT THIS TIME FRIDAY...AND IS STILL TO BE
DETERMINED FOR TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO THE OVERNIGHT
HOURS.

IAZ004>007-015>017-023>028-033>039-044>048-057-058-242045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-AUDUBON-GUTHRIE-
333 PM CDT THU AUG 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTH CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE AREA THIS
EVENING INTO THE OVERNIGHT HOURS. THE SEVERE THREAT HAS BEEN
MINIMIZED ACROSS MUCH OF CENTRAL AND NORTHERN IOWA...BUT AT THIS
TIME CANNOT BE COMPLETELY RULED OUT. DANGEROUS LIGHTNING...SMALL
HAIL...AND GUSTY WINDS ARE POSSIBLE WITH ANY THUNDERSTORM
DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST THROUGH LATE
FRIDAY AND THEN AGAIN ON TUESDAY AND WEDNESDAY. SEVERE WEATHER IS
NOT ANTICIPATED AT THIS TIME FRIDAY...AND IS STILL TO BE
DETERMINED FOR TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ALBRECHT

The radar

The Des Moines radar (KDMX), 110 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

23 flash flood, 9 thunderstorm wind, 2 heavy rain, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Decatur

When
August 23, 4:31 PM CST
Where
Decatur County, 1.26 mi WNW of Leon
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
40.740, -93.750

Hail, Marion

When
August 23, 4:43 PM CST
Where
Marion County, 0.69 mi N of Knoxville
Measured
0.75 in hail
Crop damage
$5,000
Reported by
Broadcast Media
Coordinates
41.330, -93.100

Penny sized hail was reported by KCCI TV.

Thunderstorm Wind, Lucas

When
August 23, 5:15 PM CST
Where
Lucas County, 1.73 mi NE of Derby
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
40.950, -93.430

Two large trees were blown down 1.5 miles northeast of Derby.

Thunderstorm Wind, Mahaska

When
August 23, 5:36 PM CST
Where
Mahaska County, 0.87 mi SE of Oskaloosa
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.290, -92.640

Winds blew down a large tree, blocking highway in town.

Thunderstorm Wind, Mahaska

When
August 23, 5:37 PM CST
Where
Mahaska County, 0.87 mi SW of Oskaloosa Roth Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.260, -92.640

High winds downed tree limbs and knocked over furniture.

Thunderstorm Wind, Mahaska

When
August 23, 5:37 PM CST
Where
Mahaska County, 2 mi S of Oskaloosa
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.271, -92.650

Flash Flood, Mahaska

When
August 23, 5:56 PM CST to August 24, 5:30 AM CST
Where
Mahaska County, 3.16 mi ENE of Leighton to 4.11 mi NW of Beacon
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
41.352, -92.747

Street flooding was reported in Barns City with cars stalled out in water.

Thunderstorm Wind, Wapello

When
August 23, 5:57 PM CST
Where
Wapello County, 1.04 mi W of Ottumwa
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.020, -92.420

Six inch tree limbs were blown down. Rain was falling at the rate of 2 inches per hour.

Thunderstorm Wind, Wapello

When
August 23, 6:05 PM CST
Where
Wapello County, 2.32 mi SSW of Ottumwa
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.990, -92.420

Heavy Rain, Appanoose

When
August 23, 6:30 PM CST to August 24, 6:30 AM CST
Where
Appanoose County, 1.05 mi W of Rathbun
Reported by
COOP Observer
Coordinates
40.800, -92.890

Extreme rainfall was reported with 12.34 inches of rain, most of the rain fell in the past 12 hours.

Flash Flood, Mahaska

When
August 23, 6:39 PM CST to August 24, 5:30 AM CST
Where
Mahaska County, 4.28 mi SSW of New Sharon Arpt to 4.98 mi W of Beacon
Cause
Heavy Rain
Property damage
$250,000
Crop damage
$75,000
Reported by
Emergency Manager
Coordinates
41.393, -92.763

Numerous reports of flooding were received from throughout the county with stalled cars. No travel advised. Highway 63 construction area was muddy and flooded.

Thunderstorm Wind, Wapello

When
August 23, 6:45 PM CST
Where
Wapello County, 1.71 mi WNW of Eldon
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.930, -92.200

Winds estimated at 70 MPH broke 24 inch diameter tree branches. Heavy rain was occurring at the time as well.

Thunderstorm Wind, Ringgold

When
August 23, 7:45 PM CST
Where
Ringgold County, 0.69 mi N of Beaconsfield
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
County Official
Coordinates
40.810, -94.050

Several large trees were down by high winds.

Flash Flood, Union

When
August 23, 8:00 PM CST to August 24, 7:45 AM CST
Where
Union County, 4.16 mi W of Spaulding to 0.89 mi E of Spaulding
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$25,000
Reported by
Emergency Manager
Coordinates
41.153, -94.460

Water was reported over several county roads. The water had receded but most creeks remain out of their banks.

Flash Flood, Wayne

When
August 23, 9:28 PM CST to August 24, 7:45 AM CST
Where
Wayne County, 1.84 mi E of Corydon to 3.26 mi NNE of Promise City
Cause
Heavy Rain
Property damage
$150,000
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
40.772, -93.285

Three feet of water was reported running over over county J22 east of Millerton.

Flash Flood, Clarke

When
August 23, 9:45 PM CST to August 24, 8:15 AM CST
Where
Clarke County, 7.38 mi NNE of Murray to 2.65 mi WNW of Jamison
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$20,000
Reported by
Amateur Radio
Coordinates
41.153, -93.934

Cars were reported stranded by high water flowing over a county road.

Flash Flood, Clarke

When
August 23, 9:45 PM CST to August 24, 8:15 AM CST
Where
Clarke County, 6.72 mi NW of Osceola Muni Arpt to 4.06 mi ENE of Jamison
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$10,000
Reported by
Amateur Radio
Coordinates
41.129, -93.873

Cars were stranded by high water in the town of Hopeville. Several inches of water was flowing over Highway 69 on the south edge of town.

Flash Flood, Clarke

When
August 23, 9:45 PM CST to August 24, 8:15 AM CST
Where
Clarke County, 2.56 mi WNW of Lacelle to 6.46 mi NNW of Hopeville
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$10,000
Reported by
Amateur Radio
Coordinates
40.965, -93.895

Several cars were stranded by high water over county roads.

Flash Flood, Wapello

When
August 23, 9:55 PM CST to August 24, 8:15 AM CST
Where
Wapello County, 3.04 mi SE of Agency to 3.76 mi WSW of Rutledge
Cause
Heavy Rain
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.947, -92.332

One foot of water was reported on Lee Avenue.

Flash Flood, Decatur

When
August 23, 10:30 PM CST to August 24, 8:15 AM CST
Where
Decatur County, 1.79 mi NNE of High Pt to 1.42 mi WSW of Garden Grove
Cause
Heavy Rain
Property damage
$200,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
40.793, -93.564

Water was reported over the road at J20 and 340th Avenue near the Wayne County line.

Flash Flood, Appanoose

When
August 23, 10:34 PM CST to August 24, 7:45 AM CST
Where
Appanoose County, 1.51 mi SW of Udell to 0.85 mi E of Monrovia
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
40.766, -92.752

Old Highway 5 just west of Moravia was reported under four feet of water.

Flash Flood, Appanoose

When
August 23, 10:36 PM CST to August 24, 7:45 AM CST
Where
Appanoose County, 0.95 mi WNW of Thirty to 1.53 mi NNW of Jerome
Cause
Heavy Rain
Property damage
$250,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
40.704, -92.867

Homes in the area were threatened by flash flooding.

Flash Flood, Wapello

When
August 23, 11:09 PM CST to August 24, 8:15 AM CST
Where
Wapello County, 2.46 mi NE of Farson to 1.59 mi WSW of Eldon
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
41.155, -92.216

Several small streams were in flood with water over county roads in that area.

Flash Flood, Union

When
August 23, 11:30 PM CST to August 24, 6:45 AM CST
Where
Union County, 1.93 mi WNW of Spaulding to 4.55 mi WNW of Creston Arpt
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
41.156, -94.416

South Cherry Street was closed due to flash flooding.

Flash Flood, Appanoose

When
August 23, 11:45 PM CST to August 24, 7:45 AM CST
Where
Appanoose County, 2.15 mi E of Rathbun to 1.52 mi NW of Sedan
Cause
Heavy Rain
Property damage
$500,000
Crop damage
$75,000
Reported by
Law Enforcement
Coordinates
40.797, -92.829

Several homes were evacuated due to high water in Centerville and Mystic. Water was flowing over county road T14 north of Mystic. Highway 2 just east of the Chariton River was reduced to one lane and the second lane was nearly under water.

Flash Flood, Union

When
August 24, 12:00 AM CST to 6:45 AM CST
Where
Union County, 3.5 mi SE of Lorimor to 4.01 mi S of Thayer
Cause
Heavy Rain
Property damage
$75,000
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
41.098, -94.018

Flash flooding was reported throughout the east and southeast portions of Union County. The flooding was along the Thompson River and tributaries were well out of their banks. Several gravel roads were under water with trees on the roads, carried by flood waters.

Flash Flood, Davis

When
August 24, 1:30 AM CST to 8:15 AM CST
Where
Davis County, 0.88 mi WSW of Floris to 3.13 mi SE of Ash Grove
Cause
Heavy Rain
Property damage
$200,000
Crop damage
$75,000
Reported by
Law Enforcement
Coordinates
40.864, -92.335

City streets were flooded up to 1 foot deep and barricaded. A storage shed floated off of its foundation. One backyard was flooded to top of fence, caused by ponding and poor drainage.

Flash Flood, Clarke

When
August 24, 3:13 AM CST to 8:15 AM CST
Where
Clarke County, 2.6 mi NE of Leslie to 4.25 mi ESE of Leslie
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
40.960, -93.770

Washouts were reported on some county roads and some paved highways were threatened by flood waters.

Flash Flood, Wapello

When
August 24, 3:20 AM CST to 8:15 AM CST
Where
Wapello County, 4.72 mi E of Agency to 4.77 mi N of Eldon
Cause
Heavy Rain
Property damage
$75,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
40.984, -92.280

Rural roads were flooded near Eldon.

Flash Flood, Davis

When
August 24, 3:25 AM CST to 8:15 AM CST
Where
Davis County, 1.47 mi ESE of Pulaski to 6.71 mi SSE of West Grove
Cause
Heavy Rain
Property damage
$500,000
Crop damage
$75,000
Reported by
Law Enforcement
Coordinates
40.695, -92.243

Four feet of water was reported with a car stranded on the road. Water was backing up into basements. Gravel roads countywide reportedly had washouts with many shoulder washouts.

Flash Flood, Union

When
August 24, 3:50 AM CST to 6:45 AM CST
Where
Union County, 1.72 mi N of Talmage to 4.42 mi NE of Thayer
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$25,000
Reported by
Law Enforcement
Coordinates
41.054, -94.125

Highway P64 was completely covered in water south of Thayer.

Flash Flood, Appanoose

When
August 24, 3:55 AM CST to 7:45 AM CST
Where
Appanoose County, 0.9 mi WSW of Streepy to 1.23 mi W of Jerome
Cause
Heavy Rain
Property damage
$500,000
Crop damage
$100,000
Reported by
Law Enforcement
Coordinates
40.697, -92.917

Water rescues occurred southwest of Mystic. Numerous county roads were under water throughout the county.

Flash Flood, Wayne

When
August 24, 5:00 AM CST to 7:45 AM CST
Where
Wayne County, 0.85 mi E of Cambria to 1.43 mi N of Allerton
Cause
Heavy Rain
Property damage
$500,000
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
40.830, -93.384

Two people were rescued from vehicles at two locations southeast of Corydon. Seven to ten inch rainfall amounts were received. Travel was not advised on county roads.

Flash Flood, Wayne

When
August 24, 5:23 AM CST to 7:45 AM CST
Where
Wayne County, 1.98 mi NNE of Harvard to 2.22 mi NW of Allerton
Cause
Heavy Rain
Property damage
$500,000
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
40.708, -93.260

Gravel roads were washed out across Wayne County with numerous bridges under water. Emergency Management asked that the public not travel on hard top or gravel roads.

Heavy Rain, Wayne

When
August 24, 5:53 AM CST to 7:45 AM CST
Where
Wayne County, 1.57 mi W of Seymour
Property damage
$150,000
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
40.680, -93.150

Water was reported over the roads and some were washed out. A storm total of 6.5 inches of rain fell with rain still falling.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42813, 42812, 42852, 42853, 42814, 42815, 42842, 42855, 42856, 43074, 42843, 42854, 43075, 42844, 42845, 42846, 42847, 43076, 42848, 43052, 42849, 42850, 42851, 43055, 43057, 43061, 43064, 43066, 43067, 43068, 43069, 43070, 43071, 43072, 43073.